Alert archive / Maine / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 55, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jun 9, 2011, 5:17 PM EDT for 6 counties in Maine. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2011, 5:17 PM EDT (21:17 UTC)
- Expired
- Jun 9, 2011, 6:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
Counties Androscoggin County, ME, Kennebec County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME
The radar
The Portland,ME radar (KGYX), 86 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 5:18 PM EDT | HAIL 1 | 2 Se Benton, ME | |
| Jun 9, 5:20 PM EDT | TSTM WND DMG | Farmingdale, ME | TREES DOWN ON ALMAR NEAR PARK. |
| Jun 9, 5:20 PM EDT | TSTM WND DMG | Gardiner, ME | TREES AND WIRES DOWN ON NORTH ST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 12:06 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -316 J/kg
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
317
WUUS51 KGYX 092117
SVRGYX
MEC001-011-013-015-023-027-092200-
/O.NEW.KGYX.SV.W.0055.110609T2117Z-110609T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
517 PM EDT THU JUN 9 2011
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ANDROSCOGGIN COUNTY IN SOUTHWEST MAINE...
KENNEBEC COUNTY IN SOUTH CENTRAL MAINE...
WESTERN KNOX COUNTY IN SOUTH CENTRAL MAINE...
NORTHERN SAGADAHOC COUNTY IN SOUTH CENTRAL MAINE...
LINCOLN COUNTY IN SOUTH CENTRAL MAINE...
WALDO COUNTY IN SOUTH CENTRAL MAINE...
* UNTIL 600 PM EDT...
* AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM CHINA TO GARDINER TO
LITCHFIELD...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
THORNDIKE TO GARDINER TO 9 MILES EAST OF LEWISTON...AND MOVING EAST
AT 35 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PALERMO...UNITY...THORNDIKE...LAKE ST. GEORGE STATE PARK...
LIBERTY...DAMARISCOTTA LAKE STATE PARK...WISCASSET...BELFAST...
DAMARISCOTTA...MOOSE POINT STATE PARK...WARREN...THOMASTON...
SEARSPORT...PROSPECT AND BREMEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL CAN BE EXPECTED WITH DRAINAGE FLOODING AND LOCAL
PONDING OF WATER IN STREETS AND LOW-LYING AREAS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR SOUTHWESTERN MAINE AND NEW HAMPSHIRE.
&&
LAT...LON 4442 6895 4442 6897 4439 6897 4422 6912
4392 6924 4394 6937 4396 6937 4395 6940
4408 7024 4419 7005 4423 6984 4462 6951
4461 6882 4459 6880
TIME...MOT...LOC 2115Z 271DEG 29KT 4453 6940 4422 6967
4408 7000
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:02 PM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jun 9, 2:02 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 202 PM EDT THU JUN 9 2011 .SYNOPSIS... A COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON AND EVENING...GENERATING STRONG THUNDERSTORMS ACROSS THE AREA. HIGH PRESSURE WILL MOVE IN FOR FRIDAY. A LOW PRESSURE SYSTEM WILL PASS NORTH OF THE REGION SATURDAY AND SUNDAY AND WILL BRING ANOTHER CHANCE OF PRECIPITATION TO THE REGION. HIGH PRESSURE RETURNS FOR THE FIRST HALF OF THE WORK WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... FRONTAL BOUNDARY OVER SOUTHERN CANADA NOW BEGINNING TO MAKE SOME PROGRESS SOUTHWARD. STORMS FIRING UP OVER THE CHAMPLAIN VALLEY. EXPECT STORMS TO BEGIN DEVELOPING OVER THE NEXT TWO HOURS OVER THE MOUNTAINS OF NEW HAMPSHIRE AND MAINE. STORMS WILL MOVE PRIMARILY WEST TO EAST AND WILL AFFECT THE COASTAL PLAIN DURING THE LATE AFTERNOON HOURS. ENTIRE EVENT WILL LIKELY BE OVER FOR OUR CWA BY 8PM OR SOONER. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/... COOLER AND DRIER AIR FILTERS INTO THE REGION TOMORROW AND TOMORROW NIGHT AS COLD FRONT CONTINUES TO MOVE OFFSHORE. && .LONG TERM /SATURDAY THROUGH THURSDAY/... LOW PRESSURE SYSTEM DEVELOPS OVER THE GREAT LAKES REGION LATE FRIDAY NIGHT AND SATURDAY MORNING. THE LOW IS EXPECTED TO TRACK PARALLEL TO THE SAINT LAWRENCE VALLEY TO THE NORTH OF OUR AREA. EXPECT THE SYSTEM TO PRODUCE SHOWERS AND THUNDERSTORMS LATE SATURDAY THROUGH SUNDAY NIGHT. HIGH PRESSURE THEN RETURNS TO THE REGION THROUGH AT LEAST WEDNESDAY. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... SHORT TERM...PRIMARILY VFR...ALTHOUGH THERE WILL BE BRIEF DROPS IN VSBY AND CIGS AS THUNDERSTORMS PASS THROUGH THIS AFTERNOON. PATCHY FOG IS EXPECTED TO DEVELOP LATER TONIGHT AND SOME TAF SITES MAY SEE VSBYS DROP TO IFR FOR A BRIEF PERIOD. LONG TERM...MAINLY VFR CONDITIONS. && .MARINE... SHORT TERM...WINDS AND SEAS SHOULD REMAIN BELOW SCA LEVELS. HOWEVER...STRONG THUNDERSTORMS WILL MOVE ACROSS THE WATERS THIS AFTERNOON. LONG TERM...WINDS AND SEAS TO REMAIN BELOW SCA LEVELS. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && SYNOPSIS...POHL NEAR TERM...POHL SHORT TERM...POHL LONG TERM...POHL AVIATION...POHL MARINE...POHL
Hazardous weather outlook, Jun 9, 12:22 PM EDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAY ME 1222 PM EDT THU JUN 9 2011 MEZ007>009-012>014-018>028-NHZ001>010-013-014-101630- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 1222 PM EDT THU JUN 9 2011 ...SEVERE THUNDERSTORM WATCH 450 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150>154-101630- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 1222 PM EDT THU JUN 9 2011 ...SEVERE THUNDERSTORM WATCH 450 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 9, 4:44 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
444 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG MIDDLETON 43.48N 71.07W
06/09/2011 STRAFFORD NH LAW ENFORCEMENT
MULTIPLE TREES DOWN IN MIDDLETON AND STRATFORD COUNTY
&&
EVENT NUMBER GYX1100138
MPKLocal storm report, Jun 9, 4:45 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
445 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND DMG 4 SE SANFORD 43.40N 70.72W
06/09/2011 YORK ME TRAINED SPOTTER
TREE DOWN AT WALMART IN SANFORD
&&
EVENT NUMBER GYX1100139
MPKLocal storm report, Jun 9, 5:06 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
506 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM TSTM WND DMG SALEM 42.79N 71.20W
06/09/2011 ROCKINGHAM NH PUBLIC
&&
EVENT NUMBER GYX1100140
KMLocal storm report, Jun 9, 5:10 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
510 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST 2 NE KENNEBUNK 43.40N 70.52W
06/09/2011 E70 MPH YORK ME TRAINED SPOTTER
MULTIPLE BRANCHES AND TREES DOWN
&&
EVENT NUMBER GYX1100141
MPKLocal storm report, Jun 9, 5:15 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
515 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL HALLOWELL 44.29N 69.79W
06/09/2011 M1.75 INCH KENNEBEC ME LAW ENFORCEMENT
&&
EVENT NUMBER GYX1100142
MPKLocal storm report, Jun 9, 5:17 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
517 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG HALLOWELL 44.29N 69.79W
06/09/2011 KENNEBEC ME LAW ENFORCEMENT
TREES DOWN REPORTED BY AUGUSTA POLICE
&&
EVENT NUMBER GYX1100143
MPKThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 9:14 PM EDT | Special Weather Statement | GYX | Cumberland | 46 min |
| Jun 8, 9:23 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford | 37 min |
| Jun 8, 9:25 PM EDT | Special Weather Statement | GYX | Franklin | 50 min |
| Jun 8, 9:55 PM EDT | Special Weather Statement | GYX | Oxford | 35 min |
| Jun 8, 10:05 PM EDT | Special Weather Statement | GYX | Oxford | 25 min |
| Jun 8, 10:29 PM EDT | Special Weather Statement | GYX | Waldo | 31 min |
| Jun 8, 11:05 PM EDT | Special Weather Statement | GYX | Oxford | 25 min |
| Jun 9, 12:12 AM EDT | Special Weather Statement | GYX | Waldo | 33 min |
| Jun 9, 10:04 AM EDT | Special Weather Statement | GYX | Oxford | 26 min |
| Jun 9, 10:06 AM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford | 39 min |
| Jun 9, 10:45 AM EDT | Special Weather Statement | GYX | Oxford | 45 min |
| Jun 9, 12:36 PM EDT | Special Weather Statement | GYX | Somerset | 39 min |
| Jun 9, 1:11 PM EDT | Special Weather Statement | GYX | Somerset | 34 min |
| Jun 9, 2:39 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford | 36 min |
| Jun 9, 3:00 PM EDT | Severe Thunderstorm Warning | GYX | Oxford | 60 min |
| Jun 9, 3:38 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Oxford, York | 67 min |
| Jun 9, 3:46 PM EDT | Special Marine Warning | GYX | 119 min | |
| Jun 9, 3:56 PM EDT | Severe Thunderstorm Warning | GYX | York | 64 min |
| Jun 9, 4:00 PM EDT | Special Weather Statement | GYX | Kennebec | 30 min |
| Jun 9, 4:05 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Franklin, Kennebec | 40 min |
| Jun 9, 4:06 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford | 54 min |
| Jun 9, 4:15 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Oxford | 60 min |
| Jun 9, 4:24 PM EDT | Special Weather Statement | GYX | Somerset | 66 min |
| Jun 9, 4:35 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, York | 40 min |
| Jun 9, 4:43 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 35 min |
| Jun 9, 4:44 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec, Knox, Lincoln, Waldo | 46 min |
| Jun 9, 4:55 PM EDT | Severe Thunderstorm Warning | GYX | York | 25 min |
| Jun 9, 5:33 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Kennebec | 42 min |
| Jun 9, 5:41 PM EDT | Special Marine Warning | GYX | 49 min | |
| Jun 9, 5:43 PM EDT | Special Marine Warning | GYX | 92 min | |
| Jun 9, 6:00 PM EDT | Special Weather Statement | GYX | Lincoln, Waldo | 45 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.